Minnesota, 2004

Lightning Strike in Minnesota, August 16, 2004

August 16, 2004 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 7:47 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 7:47 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT SUN AUG 15 2004

.DISCUSSION...

STRONG UPPER LEVEL WAVE DIVING SOUTH INTO NORTHERN SOUTH DAKOTA AT
0130Z. GOOD FORCING AND HEATING AHEAD OF THIS WAVE...BUT WITH
MINIMAL MOISTURE...CONVECTION REALLY STRUGGLING. MCSS OVER CENTRAL
NE ALSO LIKELY CUTTING OFF SOME OF OUR BETTER INFLOW OF MORE MOIST
AIR. SO...CURRENT POPS NOT BAD...BUT READJUSTED PLACEMENT AND TIMING
A BIT. THE SOUTHWEST CWA COULD ACTUALLY BE OUT OF IT FOR THE
REMAINDER OF THE NIGHT...AND YKN TO AROUND SUX MAY HAVE TROUBLE
GETTING ANYTHING. DECENT AREA OF CONVECTION OVER NORTH DAKOTA WITH
COLD CORE ALOFT...SO THIS COULD SPARK A LITTLE MORE ACTIVITY LATER
ON...SO CONTINUATION OF POPS OVERNIGHT LOOKS OK.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 15, 10:49 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT SUN AUG 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM
ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST
STORMS.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF
A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD
SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND
OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT
WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS
THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT
THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL
DIMINISH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS
IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER
INTO MONDAY MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.  THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT
DURING THE AFTERNOON.  IF STORMS CAN DEVELOP DURING THE
AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY
TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE
REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6
PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 15, 7:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             WHITE                   44.43N 96.65W
08/15/2004  0.88 INCH        BROOKINGS          SD   TRAINED SPOTTER

0756 PM     HAIL             7 N BROOKINGS           44.41N 96.79W
08/15/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

08
Special weather statement, Aug 15, 8:23 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT SUN AUG 15 2004

SDZ038-050-052-053-057>059-063-064-160300-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
923 PM CDT SUN AUG 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 754 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS ENDED...THUS THE WATCH HAS BEEN
ALLOWED TO EXPIRE. ADDITIONAL THUDNERSTORMS WILL REMAIN POSSIBLE
THROUGHOUT THE NIGHT...WITH A FEW THAT COULD PRODUCE HAIL TO THE
SIZ OF NICKELS.

08

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cottonwood

When
August 16, 1:00 AM CST
Where
Cottonwood County, Windom
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Multiple lightning strikes damaged electrical lines and equipment at an electrical substation, resulting in a city wide power outage. An air conditioner was also damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418783.